Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal of Numerical Mathematics

Editor-in-Chief: Hoppe, Ronald H. W. / Kuznetsov, Yuri

Managing Editor: Olshanskii, Maxim

Editorial Board: Benzi, Michele / Brenner, Susanne C. / Carstensen, Carsten / Dryja, M. / Feistauer, Miloslav / Glowinski, R. / Lazarov, Raytcho / Nataf, Frédéric / Neittaanmaki, P. / Bonito, Andrea / Quarteroni, Alfio / Guzman, Johnny / Rannacher, Rolf / Repin, Sergey I. / Shi, Zhong-ci / Tyrtyshnikov, Eugene E. / Zou, Jun / Simoncini, Valeria / Reusken, Arnold

4 Issues per year

IMPACT FACTOR 2016: 0.405
5-year IMPACT FACTOR: 2.212

CiteScore 2017: 0.96

SCImago Journal Rank (SJR) 2017: 0.494
Source Normalized Impact per Paper (SNIP) 2017: 0.772

Mathematical Citation Quotient (MCQ) 2016: 1.02

See all formats and pricing
More options …
Volume 20, Issue 3-4


A scenario for symmetry breaking in Caffarelli–Kohn–Nirenberg inequalities

J. Dolbeault / M. J. Esteban
Published Online: 2013-03-30 | DOI: https://doi.org/10.1515/jnum-2012-0012


-The purpose of this paper is to explain the phenomenon of symmetry breaking for optimal functions in functional inequalities by the numerical computations of some well chosen solutions of the corresponding Euler-Lagrange equations. For many of those inequalities it was believed that the only source of symmetry breaking would be the instability of the symmetric optimizer in the class of all admissible functions. But recently, it was shown by an indirect argument that for some Caffarelli-Kohn-Nirenberg inequalities this conjecture was not true. In order to understand this new symmetry breaking mechanism we have computed the branch of minimal solutions for a simple problem. A reparametrization of this branch allows us to build a scenario for the new phenomenon of symmetry breaking. The computations have been performed using freefem++.

Keywords : ground state; Schr¨odinger operator; Caffarelli-Kohn-Nirenberg inequality; radial symmetry; symmetry breaking; Roothan method; self-adaptive mesh; fixed point; bifurcation; finite element method; freefem++

About the article

Published Online: 2013-03-30

Published in Print: 2012-12-01

Citation Information: Journal of Numerical Mathematics, Volume 20, Issue 3-4, Pages 233–250, ISSN (Online) 1569-3953, ISSN (Print) 1570-2820, DOI: https://doi.org/10.1515/jnum-2012-0012.

Export Citation

© 2013 by Walter de Gruyter GmbH & Co..Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Jean Dolbeault, Maria J. Esteban, and Michael Loss
Journal of Elliptic and Parabolic Equations, 2016, Volume 2, Number 1-2, Page 267

Comments (0)

Please log in or register to comment.
Log in